Wisconsin, 2022

Hail and Damaging Winds in Wisconsin, May 18, 2022

May 18, 2022 · NWS DLH · 13 events in 6 counties and zones

An area of low pressure moved across the Northland during the afternoon of the 18th. Storms developed ahead of an associated cold front and turned into a line of storms that worked across much of northeastern Minnesota and into northwest Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An area of low pressure moved across the Northland during the afternoon of the 18th. Storms developed ahead of an associated cold front and turned into a line of storms that worked across much of northeastern Minnesota and into northwest Wisconsin. The storms were mainly wind producers with numerous reports of trees down and minor structure damage as the moved through. Some hail was reported as well with the largest stones being golf ball sized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 18, 1:45 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 18, 1:45 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
245 PM CDT Wed May 18 2022

.DISCUSSION...(This evening through Tuesday)
Issued at 245 PM CDT Wed May 18 2022

Summary: Active weather will be prevalent through the week ahead
with everything from thunderstorms to frost expected.

An area of low pressure will cross the Northland this afternoon.
MLCAPE values around 1000 to 1500 J/kg will be prevalent as cold
air aloft accentuates the modest surface dewpoints in the 50s.
Strong bulk shear to 50 kts coupled with a shortwave aloft and a
jet max in the base of a trough are all combining to form several
lines of convection across the Northland this afternoon. While
these lines are just beginning to form, they should produce a good
threat for large hail given the -10 to -30 CAPE values of 500
J/kg. Also, the convection becomes more surface based as the
afternoon wears on increasing the damaging wind threat. Long
straight hodographs favor linear features or multi-cell, but
decrease the threat for any tornadic activity. All of this to say
that a Severe Thunderstorm Watch for large hail and damaging winds
is in effect for much of the area until 8pm.

Convective activity should rapidly decrease this evening giving a
quiet night, but a warm front will lift north on Thursday bringing
a threat for more strong to severe storms across the region though
mainly over NW WI towards evening. High PWAT values near an inch
will support a bit of a heavy rain threat, but with such high
shear think that most storms will be clipping along pretty good,
but there is a slight training threat as storms slide parallel
down the warm front with strong forcing and ascent across NW WI.
Given that the International Border will be susceptible to only
the slightest heavy rainfall, also think there is a bit of a
flooding threat there to only exacerbate what is already
occurring. Overall, the model trend in QPF has been hedging lower.

After the low moves east into Canada Friday, high pressure builds
giving a fairly quiet, but cool weekend where Frost Advisories or
Freeze Warnings may be needed.

Early next week a storm ejects out of Oklahoma through the
southern Great Lakes region and may bring some rain to NW WI early
in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1224 PM CDT Wed May 18 2022

VFR but degrading quickly this afternoon as a cluster/line of
thunderstorms crosses. There will likely be IFR conditions, but
for now just covered the TS threat with VCTS in the TAF.
Amendments likely when the line begins to develop. After the
storms, expect a stratus deck to develop. More storms expected
tomorrow. Westerly winds are expected to decrease overnight.

&&

.MARINE...
Issued at 245 PM CDT Wed May 18 2022

Generally quiet except for thunderstorm activity today and
Thursday. Winds will eventually pick up from the east on Thursday
evening and SCA’s may be needed. Dense fog may be a problem too
as humid air moves over the cool lake tonight and Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  46  58  43  60 /  50  80  90  10
INL  42  58  41  49 /  40  80  90  50
BRD  46  63  47  60 /  20  60  80  10
HYR  45  66  48  66 /  60  80  90  20
ASX  45  62  44  64 /  70  80  90  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Wolfe
AVIATION...Wolfe
MARINE...Wolfe
Hazardous weather outlook, May 18, 1:36 PM CST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
236 PM CDT Wed May 18 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191945-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
236 PM CDT Wed May 18 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible today into this evening. A few severe
storms are possible this afternoon into this evening, first
developing over northern Minnesota then into northwest Wisconsin
later afternoon into this evening. Large hail and damaging winds
are the main threats with the storms.

High water levels will continue in the Rainy River Basin over far
northern Minnesota, as well as around the Island Lake Reservoir
and areas downstream on the Cloquet River, especially around Side
Lake and Hunter Lake. Minor flooding will continue along the
Mississippi River between Aitkin and Fort Ripley in Crow Wing
County and near Scanlon along the St. Louis River where Flood
Warnings are in effect. A Flood Warning remains in effect for the
Island Lake Reservoir and areas downstream on the Cloquet River.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of strong to severe thunderstorms is possible
Thursday afternoon and evening from the Brainerd Lakes area east
through Pine City and Hinckley into much of northern Wisconsin.
Large hail, damaging wind, and heavy rain are the main threats.

Water levels will remain high across many of the Northland's
rivers, creeks, and streams, especially in the Rainy River Basin,
Island Lake Reservoir, Cloquet River, and the Mississippi Basin.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this afternoon and evening.

LSZ121-140>148-150-191945-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
236 PM CDT Wed May 18 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Strong to severe thunderstorms are possible this afternoon and
evening. Potential hazards include strong wind gusts, large hail,
and frequent cloud to water lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of strong thunderstorms will be possible Thursday
afternoon and evening, mainly along the South Shore and around the
Twin Ports.

A few overnight periods this weekend may pose a hazard to small
craft as winds could potentially warrant the issuance of a Small
Craft Advisory across portions of the near shore waters.

Kossen

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, May 18, 2:40 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
340 PM CDT WED MAY 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             TAMARACK                46.65N 93.12W
05/18/2022  E0.88 INCH       AITKIN             MN   PUBLIC

            COATING THE GROUND.

&&

WOLFE
Local storm report, May 18, 2:51 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
351 PM CDT WED MAY 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             1 W EAST GULL LAKE      46.41N 94.37W
05/18/2022  E0.25 INCH       CASS               MN   PUBLIC

&&

KMK
Local storm report, May 18, 2:55 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
355 PM CDT WED MAY 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             2 SW SCANLON            46.69N 92.46W
05/18/2022  E0.50 INCH       CARLTON            MN   PUBLIC

&&

KMK
Local storm report, May 18, 2:59 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
359 PM CDT WED MAY 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             7 SW FLOODWOOD          46.86N 93.02W
05/18/2022  E0.50 INCH       ST. LOUIS          MN   PUBLIC

&&

KMK
Local storm report, May 18, 3:04 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
404 PM CDT WED MAY 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     LIGHTNING        CHISHOLM                47.49N 92.88W
05/18/2022                   ST. LOUIS          MN   PUBLIC

            PICTURE OF HOUSE CHIMNEY DESTROYED BY
            LIGHTNING STRIKE RELAYED VIA SOCIAL MEDIA.
            TIME ESTIMATED BY RADAR.

&&

JTS
Local storm report, May 18, 3:05 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
405 PM CDT WED MAY 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             5 ENE WEBSTER           45.90N 92.26W
05/18/2022  M0.88 INCH       BURNETT            WI   TRAINED SPOTTER

&&

KMK

The radar

The Duluth radar (KDLH), 104 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Burnett

When
May 18, 3:05 PM CST to 3:07 PM CST
Where
Burnett County, 5.47 mi ENE of Webster
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.900, -92.260

Hail, Sawyer

When
May 18, 4:30 PM CST to 4:50 PM CST
Where
Sawyer County, 3.99 mi SW of Grindstone Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
45.890, -91.480

Hail fell for around 20 minutes at the reporter's location.

Thunderstorm Wind, Ashland

When
May 18, 4:35 PM CST
Where
Ashland County, Ashland Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
46.550, -90.920

A gust of 59 mph was reported at the KASX ASOS at the Ashland Airport.

Hail, Washburn

When
May 18, 4:42 PM CST to 4:44 PM CST
Where
Washburn County, 0.69 mi N of Trego
Measured
0.75 in hail
Reported by
Public
Coordinates
45.910, -91.820

Thunderstorm Wind, Ashland

When
May 18, 4:44 PM CST to 4:46 PM CST
Where
Ashland County, 2.92 mi NNW of Birch
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.590, -90.600

Downed trees and power lines were reported from the storm.

Hail, Washburn

When
May 18, 4:45 PM CST to 4:47 PM CST
Where
Washburn County, Trego
Measured
1.75 in hail
Reported by
Public
Coordinates
45.900, -91.820

Thunderstorm Wind, Bayfield

When
May 18, 4:45 PM CST to 4:47 PM CST
Where
Bayfield County, 0.69 mi N of Barksdale
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
46.630, -90.930

A very large spruce tree was split near the base with part landing on a home causing roof damage.

Hail, Sawyer

When
May 18, 4:46 PM CST to 4:48 PM CST
Where
Sawyer County, 1.18 mi SW of Hayward
Measured
1 in hail
Reported by
Public
Coordinates
46.010, -91.500

Thunderstorm Wind, Bayfield

When
May 18, 4:47 PM CST to 4:49 PM CST
Where
Bayfield County, 0.47 mi E of Washburn
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.670, -90.890

A few trees were uprooted by the wind.

Hail, Washburn

When
May 18, 4:58 PM CST to 5:01 PM CST
Where
Washburn County, 0.84 mi NW of Spooner
Measured
0.75 in hail
Reported by
Public
Coordinates
45.840, -91.910

Thunderstorm Wind, Ashland

When
May 18, 5:22 PM CST to 5:24 PM CST
Where
Ashland County, 2.5 mi ESE of Butternut
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.010, -90.450

Half of a maple tree was damaged with a few 2 foot diameter branches broken off.

Thunderstorm Wind, Iron

When
May 18, 5:30 PM CST to 5:32 PM CST
Where
Iron County, 5.4 mi NNW of Springstead
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.100, -90.170

Photos were received showing numerous large trees down across roads that were cracked near the base or uprooted.

Thunderstorm Wind, Iron

When
May 18, 5:50 PM CST to 5:52 PM CST
Where
Iron County, 7.91 mi ESE of Sandrock
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
46.290, -89.990

Part of a roof was ripped off a house along with part of a wall attached to a screen porch blown down. Approximately 10 trees as large as a foot and a half to two feet in diameter were down along with a pine tree that was snapped.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030205, 1030209, 1030206, 1030218, 1030212, 1030208, 1030217, 1030210, 1030207, 1030219, 1030211, 1030215, 1030221.